What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 6, 9:53 PM EST, 31 minutes earlier.
Area forecast discussion, Sep 6, 9:53 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1053 PM EDT Wed Sep 6 2023
.SYNOPSIS...
The stacked area of high pressure that has supported mid summer
heat and humidity the past few days will weaken into Thursday.
This will gradually open the door for subtle day to day cooling
that will eventually send temperatures to below normal levels
by early next week. Unfortunately...the cooling trend will be
accompanied by more unsettled conditions with frequent chances
for showers.
&&
.NEAR TERM /THROUGH THURSDAY/...
In between mid-level ridge that supported the heat the last few days
and a vigorous trough over the western Great Lakes, stream of deeper
moisture with embedded shortwaves continue to support clusters of
showers and thunderstorms. Latest cluster of storms that started as
one lone cell near Hamlin Beach mid evening has been a prolific
lightning producer with continuous lightning as it has roamed across
eastern Lake Ontario. Though it has weakened in the last 30 min, it
still may make it to the eastern shoreline Oswego to Stony Point.
Will keep monitoring whether anything is needed on land in terms of
SPS or even SVR. Not looking as favorable for that as it was an hour
ago though.
Farther west, that accas field noted earlier has indeed blossomed
into scattered showers and some isolated thunderstorms. This area of
convection, elevated as it is, is now shifting into western NY. Lift
within this mid-level moisture and instability is weak though it
will increase as shortwave moving across the central Great Lakes
moves east. Limited bulk wind shear near 30 kts suggest the
potential for severe weather will be limited into the overnight
hours. Yet, with elevated MUCAPE values over 1000 J/kg and PWATs in
the vcnty of 1.75 to 2" and short MBE vectors, seems that slow
moving storms producing heavy rain will be the primary hazard. Thus,
at least localized hydro issues cannot be ruled out. Otherwise it
will be another muggy night with mins only ranging from the lower
70s across the lake plains to the mid 60s across parts of the Srn
Tier and over the Tug Hill.
Thursday will be rather unsettled across our region. The
aforementioned shortwave that moves in late tonight will still be in
the process of crossing the forecast area, along with a relatively
deep axis of moisture. Overall forecast confidence in the specifics
of convection is low, although there's a fair model consensus that
the steadiest showers and thunderstorms will be from the Western
Finger Lakes to the Eastern Lake Ontario region.
Slightly more wind shear on Thursday, with NAM/GFS guidance
hinting at convectively enhanced shear developing in Central
NY. This could support a few stronger storms, with gusty winds
the primary risk and a small chance of large hail. SPC has areas
east of the Genesee Valley in a marginal risk for severe weather,
with a slight risk clipping Lewis/Oswego counties. This said,
showers and thunderstorms will be possible across the entire
area. PWATs still the same, with the muggy airmass favoring
tropical downpours which will carry a small risk of producing
flash flooding.
It will still be muggy with dew points about the same Thursday
as they are today. However, temperatures will be a few degrees
lower due to the cloud cover so heat index values should stay
below advisory levels.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Pattern will become quite stagnant during this period as our region
will be caught in between amplifying mid/upper level western
Atlantic ridge, and mid/upper level troughing over the Great Lakes
region. At the surface, a cold front will slowly cross the area
Thursday night, before stalling out on Friday somewhere over
central/eastern NY, where it will remain in place through the first
half of the weekend. This will result in generally unsettled weather
throughout the period, although it will not be a washout. Expect
more in the way of dry time across western NY, with a higher
frequency of showers and storms across our eastern zones in closer
proximity to the stalled surface boundary, especially if any surface
waves can form along the front. Several shortwave impulses will also
rotate about the trough aloft from southwest to northeast across the
region on the eastern side of the trough axis.
Strong shortwave that will bring rounds of shower and storms
Thursday, will move east of the area Thursday evening with the more
widespread showers and storms tapering off as stronger
forcing/deeper moisture exits and the sun sets. Meanwhile, weak
surface cold front will crawl eastward through western NY with some
brief drying possible across far western NY in the wake of the fropa
first half of Thursday night, before temperatures aloft over Lake
Erie cool enough to bring the possibility for some lake effect
showers to areas northeast of Lake Erie by later Thursday night.
Chances for at least some scattered showers/isolated storms will
continue from the Finger Lakes east through the overnight east of
the surface cold front.
Surface boundary will linger across central and eastern NY right
through the first half of the weekend. Although temperatures will
cool some from the oppressive readings seen earlier this week,
plenty of lingering moisture will keep fairly muggy conditions in
place. Cyclonic flow aloft/lingering moisture will keep at least the
chance for scattered showers/storms going through the remainder of
the period. These chances for showers and storms will be greatest
during the peak heating hours both Friday and Saturday
afternoon/early evening, especially across eastern sections of the
forecast area.
Otherwise, temperatures will become more comfortable as mentioned
above with mainly mid and upper 70s Friday (low 80s Genesee
Valley/Finger Lakes), and mainly low to mid 70s for Saturday. Humid
conditions will linger however, as dew points remain the 60s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Unsettled weather will continue Sunday through Monday as a weakening
mid level trough will continue to gradually advance northeast across
the eastern Great Lakes. Additionally, a frontal zone will continue
to be stalled across the Atlantic Coast where several weak
baroclinic waves will likely advance northward along the boundary
containing deeper moisture and frontogenetic forcing. Overall this
may support rain chances to sprawl westward into the eastern Great
Lakes region Sunday into early Monday.
As the mid-level trough pulls away from the area, the aforementioned
frontal boundary will finally start to pull east making way for a
weak ridge to push into the area. With the ridge overhead, a brief
period of dry weather will grace the region Monday afternoon and
Monday night.
The next mid-level trough will dig and strengthen across the Great
Lakes Tuesday through Wednesday. This will support a surface low and
associated frontal boundary to push southeast across the region and
therefore bringing back the increased chances of showers and
thunderstorms.
With the troughing overhead throughout the end of the weekend and
first half of next week, temperatures will start of near normal
before dropping slightly below normal by early next week.
&&
.AVIATION /03Z THURSDAY THROUGH MONDAY/...
Mainly VFR weather can be expected into the overnight hours. Showers
and storms are becoming more widespread over the far western
counties and at least a couple rounds are expected the rest of the
night. These could produce brief/localized IFR conditions.
Steadier showers and a few thunderstorms expected on Thursday. These
could impact any TAF site, but should not last longer than an hour
or two at any given location. Outside of showers and storms, expect
mainly VFR flight conditions.
Outlook...
Thursday night through Sunday...VFR/brief MVFR due to a chance
of showers and thunderstorms each day.
Monday...Mainly VFR.
&&
.MARINE...
High pressure over the region will weaken and drift east tonight
with negligible wind and wave action. There will be an increasing
risk for thunderstorms though, some of which may produce locally
gusty winds.
Gentle winds and minimal waves will then remain in place across Lake
Ontario on Thursday...while southwest winds will freshen a bit on
Lake Erie. The risk for some thunderstorms will continue.
In the wake of a passing cold front...cooler air Thursday night and
Friday could support the development of waterspouts...especially in
the vcnty of any showers.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.
&&
SYNOPSIS...Apffel/RSH
NEAR TERM...Apffel/JLA/RSH
SHORT TERM...JM
LONG TERM...EAJ
AVIATION...Apffel/JLA
MARINE...Apffel/JLA/RSH
Hazardous weather outlook, Sep 6, 7:50 PM EST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
850 PM EDT Wed Sep 6 2023
NYZ001>003-010>013-019>021-085-080100-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston-
Chautauqua-Cattaraugus-Allegany-Southern Erie-
850 PM EDT Wed Sep 6 2023
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ004>008-014-080100-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Ontario-
850 PM EDT Wed Sep 6 2023
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms on Thursday afternoon and evening may produce locally
heavy downpours with flash flooding possible, and may also be strong
to severe with a risk of strong gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LOZ044-045-064-065-080100-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
850 PM EDT Wed Sep 6 2023
This Hazardous Weather Outlook is for portions of Lake Ontario.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms on Thursday afternoon and evening may be strong to
severe with a risk of strong gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ030-042-043-062-063-SLZ022-024-080100-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
850 PM EDT Wed Sep 6 2023
This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
JLA/Apffel
In the hours before
Special weather statement, Sep 6, 5:21 PM EST, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Buffalo NY
621 PM EDT Wed Sep 6 2023
NYZ011-062245-
Genesee NY-
621 PM EDT Wed Sep 6 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GENESEE COUNTY THROUGH
645 PM EDT...
At 621 PM EDT, Doppler radar was tracking a strong thunderstorm near
Batavia, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Batavia, Le Roy, Byron, Oakfield, Stafford, Elba, and East Pembroke.
This includes Interstate 90 between exits 48 and 48A.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4300 7842 4305 7836 4313 7812 4313 7809
4298 7792 4292 7832
TIME...MOT...LOC 2221Z 242DEG 22KT 4296 7828
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MitchellSpecial weather statement, Sep 6, 5:39 PM EST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Buffalo NY
639 PM EDT Wed Sep 6 2023
NYZ003-062315-
Monroe NY-
639 PM EDT Wed Sep 6 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MONROE COUNTY
THROUGH 715 PM EDT...
At 639 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rochester, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rochester, Greece, Irondequoit, East Rochester, Webster, Fairport,
Brighton, Gates-North Gates, Penfield, Charlotte, Pittsford, Strong
Memorial Hospital, Rochester International Airport, and Rochester
General Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4326 7773 4330 7758 4328 7754 4332 7738
4328 7737 4327 7738 4309 7737 4306 7769
TIME...MOT...LOC 2239Z 249DEG 18KT 4315 7765
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Mitchell